Nebraska, 2015

Hail and Damaging Winds in Nebraska, August 1, 2015

August 1, 2015 · NWS CYS · 5 events in 2 counties and zones

Late afternoon thunderstorms over the southern Nebraska Panhandle produced large hail and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Late afternoon thunderstorms over the southern Nebraska Panhandle produced large hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Aug 1, 2:44 PM MST, 11 minutes earlier.

Area forecast discussion, Aug 1, 2:44 PM MST, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
344 PM MDT SAT AUG 1 2015

.SHORT TERM...(THIS EVENING THROUGH MONDAY NIGHT)
ISSUED AT 344 PM MDT SAT AUG 1 2015

CONVECTION HAS DEVELOPED THIS AFTERNOON OFF THE HIGHER TERRAIN...IN
ADDITION TO THE SURFACE TROUGH THAT IS SITUATED ROUGHLY NEAR
CHEYENNE TO CHADRON NEBRASKA. MODERATE INSTABILITY IS IN PLACE
EAST OF THIS AREA WITH DEW POINTS IN THE LOW 50S TO LOW 60S UNDER
FAIRLY STEEP LAPSE RATES. ONE STORM IN SOUTHERN SIOUX COUNTY
PULSED VIGOROUSLY AT TIMES EARLIER THIS AFTERNOON...AND WOULD
EXPECT THIS TO BE THE TREND THROUGH THE REST OF THE AFTERNOON WITH
CONVECTION EAST OF THIS BOUNDARY. DEEP LAYER SHEAR ANALYSIS SHOWS
ROUGHLY 30-40 KTS IN PLACE...SO SOME ORGANIZATION OF CONVECTION IS
POSSIBLE BUT THE MAJORITY OF STORMS WILL REMAIN PULSEY IN NATURE
WITH SOME HAIL...GUSTY WINDS AND MODERATE RAINFALL POSSIBLE OUT OF
THE STRONGER ACTIVITY. A WEAK WAVE APPROACHING FROM THE NORTHWEST
COULD KEEP A FEW STORMS GOING THROUGH SUNSET ALONG AND EAST OF THE
LARAMIE RANGE...ESPECIALLY IN AREAS OF OUTFLOW BOUNDARY
INTERACTION SO KEPT ISOLATED POPS FOR THESE AREAS THRU 03Z.
OTHERWISE TONIGHT SHOULD REMAIN DRY AND MILD.

THE SFC BOUNDARY WILL PUSH EAST TONIGHT AS THE WAVE MOVES
OVERHEAD...BUT YET ANOTHER SFC FRONT WILL DROP SOUTH ACROSS THE
PLAINS SUNDAY AFTERNOON. AT THE SAME TIME...A STRONGER SHORTWAVE
APPROACHING FROM THE SOUTHWEST WILL INDUCE STRONGER EAST-
SOUTHEASTERLY WINDS AT THE SFC AND LLVL MOISTURE ADVECTION THROUGH
THE DAY. THUS...WE ARE ONCE AGAIN EXPECTING ISOLATED SHOWERS AND
THUNDERSTORMS IN THE AFTERNOON FOR THE MOUNTAINS AND THE WYOMING
PLAINS AS THE FRONT PUSHES THROUGH AND WAVE APPROACHES FROM THE
SOUTHWEST. THAT SHORTWAVE WILL MOVE OVERHEAD ON MONDAY...BRINGING
WITH IT A MARKED INCREASE IN MONSOONAL MOISTURE. PERHAPS WILL SEE
SHOWERS/STORMS INITIATE EARLIER IN THE DAY AND WITH A BROADER
COVERAGE OF ACTIVITY ACROSS THE CWA. LOOKING AT MODERATE TO HEAVY
RAINFALL RATES FROM THIS ACTIVITY. WITH THE VERY DRY ANTECEDENTCONDITIONS
WEST OF THE LARAMIE RANGE AND ACROSS CONVERSE/NIOBRARA
COUNTIES...NOT ANTICIPATING ANY SIGNIFICANT FLOODING ISSUES HERE.
AREAS FURTHER SOUTH AND EAST...WILL HAVE TO WATCH FOR THE
POSSIBILITY OF FLASH FLOODING IN AREAS THAT SEE HEAVIER RAINFALL
OVER THE NEXT COUPLE OF DAYS WHICH COULD SATURATE SOILS.

.LONG TERM...(TUESDAY THROUGH SATURDAY)
ISSUED AT 344 PM MDT SAT AUG 1 2015

MODELS ARE IN A LITTLE BETTER AGREEMENT TODAY IN THE LONG
TERM...BUT STILL STRUGGLING WITH THE TIMING OF SHORT WAVE ENERGY
EMBEDDED IN THE WEST TO NORTHWEST FLOW ALOFT. ALL MODELS NOW
INDICATE A FLATTER RIDGE COMPARED TO THE LAST FEW DAYS...WITH
WEAK SHORTWAVE DISTURBANCES MOVING ACROSS THE AREA. TUESDAY
APPEARS TO BE FAVORABLE FOR SCATTERED COVERAGE OF SHOWERS AND
TSTORMS THROUGH THE AFTERNOON OVER THE HIGH PLAINS...SO KEPT POP
ON THE HIGH SIDE ALONG AND EAST OF I25. THE GFS AND ECMWF SHOW A
PAIR OF STRONGER DISTURBANCES ON WEDNESDAY AND THURSDAY...AS A
COOL FRONT ACCELERATES SOUTHWARD ACROSS THE HIGH PLAINS BRINGING
COOLER TEMPERATURES TO THE REGION. KEPT POP LOW DURING THE
WEDNESDAY- THURSDAY TIME PERIOD BECAUSE OF THE TIMING OF THE FRONT
AND ASSOCIATED DISTURBANCE ALOFT...WHICH ALL MODELS SHOW MOVING
EAST OF THE FORECAST AREA BY THE AFTERNOON. THIS WOULD PUT MOST OF
SOUTHEAST WYOMING UNDER THE MIDLEVEL SUBSIDENCE REGION BEHIND THE
TROUGH AXIS...WHICH IS NOT FAVORABLE FOR WIDESPREAD CONVECTION.
HOWEVER...THIS MAY CHANGE IN THE NEAR FUTURE IF MODEL SOLUTIONS
TREND A BIT MORE PROGRESSIVE. THE GFS AND ECMWF SOLUTIONS ARE
SIMILAR DURING THE MIDDLE OF THE WEEK...BUT THE ECMWF IS FAR MORE
WET...SHOWING LARGE AMOUNTS OF QPF EAST OF I25.

FOR LATE IN THE WEEK AND EARLY NEXT WEEKEND...MODELS ARE IN
REASONABLE AGREEMENT SHOWING AN UPPER LEVEL RIDGE AXIS MOVING
ACROSS THE FRONT RANGE...EXTENDING FROM COLORADO NORTHWARD INTO
SOUTHERN CANADA. ONCE THIS RIDGE AXIS PUSHES A BIT FURTHER
EAST...EXPECT A GREATER COVERAGE OF THUNDERSTORMS BY NEXT WEEKEND
AS SOME MONSOON MOISTURE BEGINS TO ADVECT NORTHWARD.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH SUNDAY MORNING)

ISOLATED TO WIDELY SCATTERED SHOWERS AND THUNDERSTORMS EXPECTED
ONCE AGAIN THIS AFTERNOON FOR AIRPORTS EAST OF THE LARAMIE RANGE.
GREATEST CONCENTRATION WILL BE IN THE NEBRASKA PANHANDLE. IT WILL
BE MAINLY DRY WEST OF THE LARAMIE RANGE TODAY WITH RELATIVELY
LIGHT WINDS AND VFR CONDITIONS.

&&

.FIRE WEATHER...
ISSUED AT 344 PM MDT SAT AUG 1 2015

HUMIDITIES HAVE DROPPED INTO THE LOW TO MID TEENS THIS AFTERNOON
WEST OF A LINE FROM CHEYENNE-CHADRON. A FEW GUSTS AROUND 20 MPH ARE
OCCURRING ACROSS THIS AREA AS WELL...WITH THE STRONGEST WINDS IN THE
NORTH SNOWY RANGE FOOTHILLS. ISOLATED SHOWERS AND THUNDERSTORMS
DEVELOPED OVER THE HIGH COUNTRY AND ALONG THIS BOUNDARY...WITH LIGHT
RAINFALL LIKELY IN THE MOUNTAINS AND MORE MODERATE RAINFALL RATES
ACROSS THE PLAINS.  MONSOONAL MOISTURE WILL MOVE IN FOR MONDAY AND
TUESDAY WITH HIGHER HUMIDITIES AND INCREASED CHANCES FOR AFTERNOON
AND EVENING THUNDERSTORMS. WARMER AND DRIER WEATHER WILL PREVAIL FOR
WEDNESDAY THROUGH FRIDAY.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.
&&

SHORT TERM...RJM
LONG TERM...TJT
AVIATION...TJT
FIRE WEATHER...RJM
Hazardous weather outlook, Aug 1, 2:54 PM MST, 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
354 PM MDT SAT AUG 1 2015

WYZ101>119-022200-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
354 PM MDT SAT AUG 1 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WYOMING...SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE THROUGH EARLY THIS EVENING FOR
AREAS ALONG AND EAST OF THE LARAMIE RANGE IN SOUTHEAST WYOMING.
THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ISOLATED TO SCATTERED AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS ARE EXPECTED MUCH OF THE PERIOD AS MONSOON
MOISTURE RETURNS TO THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

NEZ002-003-019>021-054-055-095-096-022200-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
354 PM MDT SAT AUG 1 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN
NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON FOR AREAS IN
THE CENTRAL AND SOUTHERN NEBRASKA PANHANDLE. A STORM OR TWO IN
EAST-CENTRAL PORTIONS OF THE PANHANDLE COULD DROP LARGE HAIL AND
HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ISOLATED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS ARE
EXPECTED MUCH OF THE PERIOD AS MONSOON MOISTURE RETURNS TO THE
AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY FOR EAST-CENTRAL PORTIONS
OF THE PANHANDLE.

In the hours before

Special weather statement, Aug 1, 12:49 PM MST, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
149 PM MDT SAT AUG 1 2015

NEZ003-096-012015-
SOUTH SIOUX NE-BOX BUTTE NE-
149 PM MDT SAT AUG 1 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SIOUX AND WESTERN
BOX BUTTE COUNTIES UNTIL 215 PM MDT...

AT 149 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 13
MILES SOUTH OF AGATE BED NATIONAL MONUMENT...OR 24 MILES NORTH OF
SCOTTSBLUFF...MOVING SOUTHEAST AT 10 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHEASTERN SIOUX
AND WESTERN BOX BUTTE COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4221 10379 4229 10369 4219 10344 4204 10365
TIME...MOT...LOC 1949Z 319DEG 10KT 4222 10369

MAZUR
Special weather statement, Aug 1, 1:22 PM MST, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
222 PM MDT SAT AUG 1 2015

NEZ096-012100-
SOUTH SIOUX NE-
222 PM MDT SAT AUG 1 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SIOUX COUNTY UNTIL
300 PM MDT...

AT 222 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES NORTH OF LAKE ALICE...OR 18 MILES NORTH OF SCOTTSBLUFF...MOVING
SOUTH AT 10 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
SOUTHEASTERN SIOUX COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4217 10377 4221 10360 4201 10341 4201 10374
TIME...MOT...LOC 2022Z 338DEG 10KT 4213 10367

HAHN
Special weather statement, Aug 1, 2:05 PM MST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
305 PM MDT SAT AUG 1 2015

NEZ003-012145-
BOX BUTTE NE-
305 PM MDT SAT AUG 1 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BOX BUTTE COUNTY
UNTIL 345 PM MDT...

AT 303 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
BEREA...OR 13 MILES NORTHWEST OF ALLIANCE...MOVING EAST AT 15 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  WILD HORSE BUTTE AROUND 325 PM MDT.

THIS THUNDERSTORM WILL IMPACT HIGHWAY 2 BETWEEN BEREA AND HEMINGFORD
AND HIGHWAY 385 BETWEEN BEREA AND HIGHWAY 7E.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4220 10306 4229 10309 4243 10275 4220 10275
TIME...MOT...LOC 2103Z 249DEG 19KT 4227 10301

HAHN
Special weather statement, Aug 1, 2:34 PM MST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
334 PM MDT SAT AUG 1 2015

NEZ021-012215-
MORRILL NE-
334 PM MDT SAT AUG 1 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MORRILL COUNTY UNTIL
415 PM MDT...

AT 333 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12
MILES EAST OF ANGORA...OR 18 MILES SOUTH OF ALLIANCE...MOVING EAST
SOUTHEAST AT 20 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHEASTERN
MORRILL COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4167 10264 4175 10298 4192 10295 4194 10269
      4185 10267 4176 10267 4174 10265
TIME...MOT...LOC 2133Z 276DEG 18KT 4183 10287

JAMSKI

The radar

The Cheyenne radar (KCYS), 164 km away, was scanning. The volume nearest the first event began at 21:55 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Morrill

When
August 1, 2:55 PM MST to 3:00 PM MST
Where
Morrill County, 7 mi NE of Bridgeport
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
41.742, -103.004

Ping pong ball size hail was observed seven miles northeast of Bridgeport.

Hail, Morrill

When
August 1, 3:35 PM MST to 3:40 PM MST
Where
Morrill County, Broadwater
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.600, -102.850

Nickel to quarter size hail was observed at Broadwater.

Hail, Morrill

When
August 1, 4:00 PM MST to 4:05 PM MST
Where
Morrill County, 11 mi SSE of Broadwater
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.453, -102.769

Quarter size hail was observed 11 miles south-southeast of Broadwater.

Thunderstorm Wind, Cheyenne

When
August 1, 4:10 PM MST to 4:15 PM MST
Where
Cheyenne County, 13 mi E of Dalton
Measured
65 kt (75 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.410, -102.719

Estimated wind gusts of 75 mph and marble size hail broke windows on the north side of a house.

Thunderstorm Wind, Cheyenne

When
August 1, 4:25 PM MST to 4:30 PM MST
Where
Cheyenne County, 8 mi N of Lodgepole
Measured
65 kt (75 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.266, -102.640

Estimated wind gusts of 75 mph were observed eight miles north of Lodgepole.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2015Every state in 2015This day in weather historyWarnings in Nebraska, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 586357, 586359, 586360, 586363, 586364.